Format

Send to:

Choose Destination
See comment in PubMed Commons below
Int Psychogeriatr. 1991 Winter;3(2):397-408.

Benzodiazepine-induced and anticholinergic-induced delirium in the elderly.

Author information

  • 1Department of Psychiatry and Behavioral Sciences, John Hopkins School of Medicine, Baltimore, Maryland.

Abstract

Encompassing the range from subtle cognitive impairments to frank delirium, toxicity due to benzodiazepines and to anticholinergic-containing compounds is reviewed. For benzodiazepines, an extensive literature suggests that they impair immediate and delayed memory, psychomotor performance, and subjective complaints of station. This, in several studies, results in increased patient morbidity (e.g., increasing risk of hip fractures). Anticholinergic compounds are widely utilized in managing elderly patients, particularly nursing home residents. Toxicity from anticholinergic compounds, detected by anticholinergic drug levels, is significantly correlated with the presence and severity of delirium in a number of settings including postoperative patients and elderly nursing home residents. Possible means of identifying the syndrome by prediction of dose and type of medication, as well as by quantitative EEG, are reviewed.

PMID:
1687445
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk